Colorado, 2024

Hail in Colorado, July 7, 2024

July 7, 2024 · NWS PUB · 9 events in 3 counties and zones

Northwest flow blossoms hail storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Northwest flow blossoms hail storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 7, 1:14 PM MST, 28 minutes earlier. Its key messages:

  • Strong to severe thunderstorm winds are possible over the southeastern plains this afternoon
  • Meteorological critical fire weather conditions are expected over the San Luis Valley, the La Garitas, and the southern portion of the upper Arkansas River Valley, however fuels are not critical, therefore no fire weather products will be issued.
  • Daily afternoon rain showers and thunderstorms expected for much of the week, but mostly along the mountains.
  • Temperatures slowly warm throughout the week, with temperatures around seasonal values.
Area forecast discussion, Jul 7, 1:14 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
214 PM MDT Sun Jul 7 2024

.KEY MESSAGES...

- Strong to severe thunderstorm winds are possible over the
  southeastern plains this afternoon

- Meteorological critical fire weather conditions are expected
  over the San Luis Valley, the La Garitas, and the southern
  portion of the upper Arkansas River Valley, however fuels are
  not critical, therefore no fire weather products will be
  issued.

- Daily afternoon rain showers and thunderstorms expected for
  much of the week, but mostly along the mountains.

- Temperatures slowly warm throughout the week, with
  temperatures around seasonal values.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 212 PM MDT Sun Jul 7 2024

Currently...satellite imagery shows widespread cumulus clouds across
much of southern Colorado this afternoon, with clearing condition
south by the Kansas border.  Moisture has been slowly backing
westward across the Plains, with dewpoint values now into the lower
50s along the I-25 corridor.  Gusty east winds will continue to pull
moisture westward.  Temperatures are nice for this time of year,
with 70s to lower 80s across much of the lower elevations.

Rest of today and tonight...broad northwesterly flow aloft will
continue through tonight, with an upper shortwave trough digging
south across Wyoming and progressing southward across central
Colorado through Monday morning.  We are starting to see
thunderstorm development over Teller County, and this activity
should spread southeast across El Paso County through mid afternoon.
Model guidance in good agreement with a cold front dropping into the
Palmer Divide by late afternoon, and surging south along the I-25
corridor through this evening.  Moisture, and northeasterly upslope
flow should allow for convective development along the I-25 corridor
for late afternoon into this evening.  MLCAPE values around 1200
j/kg, 0-6km shear values near 40 kts and the upper wave dropping
into the area should allow for a few strong to severe storms through
this evening.  Initially, storms will develop across El Paso County,
and drop south-southeast across Pueblo and into the southeast
Colorado Plains through midnight.  Given the parameter listed above,
the strongest storms will be capable of producing golfball sized
hail and damaging winds.  Areas along the I-25 corridor, and just
east will see the greatest chances of severe weather into this
evening.  Non-zero helicity values are also anticipated, and an
isolated tornado may also be possible through this evening.  Given
the abundant moisture and increasing PWAT values, storms will be
efficient rain producers, and flash flooding over urban areas will
need to be monitored.

Expect the strongest storms to slowly dissipate overnight as they
shift south-southeast towards the Raton Mesa and New Mexico border
by Monday morning.  Most high-res guidance has thunderstorms ongoing
through tomorrow morning, with potential strong storms over Baca
County.  But for the most part, the severe threat should end around
midnight.  Localized flooding may also continue to be a threat into
Monday morning.

Monday...the upper wave will be shifting southeast into the southern
Plains by Monday afternoon.  Expect the overnight convection to
clear the area by 9 AM, with mostly dry conditions through the
remainder of the morning due to subsidence behind the departing
wave.  By afternoon, residual moisture over the mountains will spark
thunderstorms over the higher terrain.  Northerly flow aloft should
keep storms that develop along the higher terrain through the
afternoon.  Weak CAPE values may allow for a couple of storms to
produce small hail.  Locally heavy rainfall over burn scars could
potentially lead to flash flooding on burn scars.  Highs will remain
cool, with 70s and 80s across the lower elevations. Mozley

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 212 PM MDT Sun Jul 7 2024

Monday Night - Saturday: Well not much has changed for the long term
forecast, with rain showers and thunderstorms each day and warming
temperatures. Synoptically, a ridge of high pressure to the west
will keep flow northwesterly for most of the period, and as the
ridge drifts eastward, transition flow to become more northerly.
Confidence continues to remain high to very high (>60%) on this
pattern evolution given consistency and strong ensemble model
support. While overall forcing will be mostly meager, modest
orographic forcing is expected, with reinforcement from diurnal
upsloping each afternoon. Along with that, at least modest moisture
will remain in place given the lack any major waves/troughs to scour
it out. Given all of that, daily isolated to scattered rain showers
and thunderstorms are anticipated, though mostly along the
mountains. An isolated shower or storm may push off of the higher
terrain and move over immediate adjacent areas. Most likely hazards
with any more organized storms will be gusty winds, small hail, and
lightning. Any precipitation present during the days is expected to
lessen in coverage and intensity during the evening hours as
instability and terrain forcing wane. Looking at temperatures, a
slow warming trend is anticipated. With the ridge pushing towards
and over the region, much of the area will rebound back to near
seasonal values for early to mid July.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1118 AM MDT Sun Jul 7 2024

KALS...VFR this afternoon and evening with a few passing mid
clouds. A front will arrive this evening with easterly winds
with gusts near 25 to 30 kts possible. This may also bring
reduced CIGS to near 3 kft overnight into Monday morning.

KCOS and KPUB...VFR into this afternoon. Easterly will prevail
through this afternoon, with gusts near 25 kts forecast. Showers
and thunderstorms are forecast to develop near KCOS around 20z,
with the period 00-02z likely seeing thunderstorms near or over
the terminal. Showers will remain near KCOS through the evening
hours. Reduced CIGS and VIS will accompany precipitation along
with gusty winds and possible hail. Very similar conditions are
expected at KPUB, with the most likely time frame being from
01-04z this evening.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MOZLEY
LONG TERM...SIMCOE
AVIATION...MOZLEY
Hazardous weather outlook, Jul 7, 10:26 AM MST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1126 AM MDT Sun Jul 7 2024

COZ058>089-093>099-081730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1126 AM MDT Sun Jul 7 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible from late this
afternoon into the evening hours. The greatest threat for severe
thunderstorms will be along the Interstate 25 corridor. Unlike
most days when storm move off the mountains and then east onto the
plains, storms today will move south-southeast, pretty much
southward down the I-25 corridor. Storms through this evening will
likely be proficient at producing significant quantities of hail,
some of it up to the size of golfballs. Damaging winds and
isolated tornadoes cannot be ruled out from this afternoon into
the evening hours.  The storms will last into the late evening
hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms will be possible on Monday, with the
greatest coverage over the southern mountains and I-25 corridor.

Through the remainder of the period, mainly isolated to scattered
thunderstorms will be possible, mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

88/88

In the hours before

Special weather statement, Jul 7, 1:12 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
212 PM MDT Sun Jul 7 2024

COZ081-084-085-072045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
212 PM MDT Sun Jul 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN EL PASO COUNTY
THROUGH 245 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Colorado Springs. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Colorado Springs, Fountain, Manitou Springs, Stratmoor, Crystola,
Fort Carson, Security, Security-Widefield, Cimarron Hills, Peterson
Space Force Base, Cascade, and Chipita Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3895 10502 3902 10495 3883 10463 3864 10477
TIME...MOT...LOC 2012Z 303DEG 4KT 3881 10482

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Ehr

The radar

The Pueblo radar (KPUX), 67 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, El Paso

When
July 7, 1:42 PM MST
Where
El Paso County, 2.76 mi S of Colorado Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.790, -104.820

Report From Mping.

Hail, El Paso

When
July 7, 2:03 PM MST
Where
El Paso County, 0.88 mi SE of Widefield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.730, -104.720

Hail measured to 1.5 inches fell in Security.

Hail, Teller

When
July 7, 4:20 PM MST
Where
Teller County, Cripple Creek
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
38.750, -105.180

Hail size and time is estimated based on a picture from social media.

Hail, El Paso

When
July 7, 4:39 PM MST
Where
El Paso County, 1.48 mi NNE of Peterson Afb
Measured
1 in hail
Reported by
Public
Coordinates
38.850, -104.700

Report From Mping.

Hail, Pueblo

When
July 7, 4:42 PM MST
Where
Pueblo County, 4.06 mi ESE of Colorado City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.910, -104.790

Hail measured to 1 inch fell southeast of Colorado City.

Hail, El Paso

When
July 7, 4:44 PM MST
Where
El Paso County, 1.38 mi N of Peterson Afb
Measured
1 in hail
Reported by
Public
Coordinates
38.850, -104.710

Report From Mping.

Hail, Pueblo

When
July 7, 4:48 PM MST
Where
Pueblo County, 4.06 mi ESE of Colorado City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.910, -104.790

Hail measured to 1.75 inches fell in Colorado City.

Hail, El Paso

When
July 7, 5:00 PM MST
Where
El Paso County, 3.4 mi SE of (Cos)colorado Spgs Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.780, -104.650

Hail measured to 1 inch fell southeast of Peterson AFB.

Hail, El Paso

When
July 7, 5:03 PM MST
Where
El Paso County, 7.34 mi SW of Calhan
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.950, -104.390

Hail measured to 1 inch fell south of Peyton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204832, 1204824, 1204828, 1204831, 1204827, 1204829, 1204810, 1204826, 1204825.